Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Treatment for high palptations - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Heart Rate and Rhythm Disorders
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3397 Questions
User :   Hi. My name is April and I am 43 years old. I have been having alot of heart palpitations lately & finding myself out of breath constantly. I am in good health overall & just finished a half marathon a month ago. I got an ECG done last week which showed right atrial abnormality. My sister died last year at age 44 of an aortic aneurysm. She had no symptoms of heart problems until the week she died - she then had chest pains & was having problems breathing (told she had a migraine at the hospital then died sudenly at home 2 days later). My mother also died of an aortic aneurysm at the age of 50. I am concerned I may also have heart/aortic problems. What should I do to investigate further? What does my ECG mean?
Doctor :   Hi
Doctor :   Let me read your query
Doctor :   From what you have told me i will suggest you that you should go in for further investigations. you do have a very strong family history of Heart Diaereses , so its highly recommended that you should get more tested
Doctor :   diseases **
Doctor :   and echocaridogram will be the next best step
User :   What does a right atrial abnormality imply exactly?
Doctor :   it means that that your atrium ( which is a chamber of the heart ) is enlarged
Doctor :   It can be because of high blood pressure and also can be a congenital problem from birth
User :   I have stopped running now as I am concerned & don't want to push myself. Is this a wise decision or is it okay to keep training?
Doctor :   But its not as serious as a ventricular problem
Doctor :   as the ventricular are the main pumping mechanism of the heart
Doctor :   yea i was just about to say that to you
Doctor :   you need to avoid strenuous exercise
User :   Will an echocardiogram clarify the source/cause of the atrial abnormality?
Doctor :   Yes it will
Doctor :   as it gives clear picture of the working of your heart
Doctor :   and it will exactly tell us how the extent of the enlargement
Doctor :   really is
Doctor :   and based on that you will be treated
Doctor :   but yes a echocardiogram is very diagnostic
User :   A doctor at the hospital where my sister died advised me to get a good cardiologist for myself and my son to be preventative however, my family doctor doesn't think it's necessary.
Doctor :   if you need my opinion i will honestly suggest you you to see a cardiologist
User :   I also have chronic fatigue lately. Would this be related to a heart condition?
Doctor :   yes it can be as the heart is one of the most crucial organ in pumping blood and nutrition to the body
Doctor :   out of breath is also a strong indicator of a pathology in the heart
Doctor :   so i through examination is must from a cardiologist
Doctor :   Do you smoke or consume alcohol ?
User :   Out of curiosity, I have also started having severe insomnia (wake up every hour at night now) fatigue, weepiness and mood swings and severe indigestion/nausea. Is this possibly related to heart conditions? No - I do not drink at all and quit smoking in May after my sister's death. After that, I started running & doing marathons in her memory.
Doctor :   Are you taking any medications at all for anything >?
User :   I also have Hashimoto's by the way but am taking no medications.
User :   I only take Elavil (amitriptaline) 50 mg at bedtime for my Fibromyalgia.
Doctor :   Hashimoto's is known to cause fatigue
User :   I know, but strange thing is, all my thyroid hormones - TSH, free T3 and T4 are all normal. Only thyroid antibodies are through the roof!
Doctor :   also the TCA you are taking ( amittriptaline ) are also notorious for side effects .
Doctor :   my first advice to you would be to get your echocardiogram done
Doctor :   because we really want to rule out any cardiac cause
User :   Okay. I will get that done ASAP and see what comes up. But what if it's normal? Does that mean there are no problems or should I have further tests done?
Doctor :   If there was then it will show. and then the next step if everything is normal would be to ask your physician to change the TCA
Doctor :   and give you another class of amitriptaline which is more tolerable
User :   Good advice! Thank you so very much. You have put my mind at rest for now. I know getting off the Elavil is an important step too. I've tried before but had horrible withdrawl symptoms and gave up. It's a horrible drug I know, but very addictive.
Doctor :   your most welcome and if you have any further question after your reports you can definitely discuss with me further
Doctor :   Glad i was able to guide you
Doctor :   Take care of your self
Doctor :   and yes do avoid the strenuous workout till all the tests are done
Doctor :   Your feedback will be highly appreciative .
User :   Thanks for all your guidance and help. Much appreciated. Cheers!
Doctor :   Is there anything else i can help you with ?
User :   No. Just one question though. If I have ridiculously high thyroid antibodies but hormones levels are in normal range, should I be concerned. Would I still have syptoms of thyroid disorder?
Doctor :   they are just as a marker if you don't have the symptoms then there is nothing to worry about but you DO need a follow up on that too
User :   Thanks for the advise! You clarified alot for me. Have a beautiful day. Cheers!
Doctor :   You too take care
Doctor :   Bye
User :   Bye.
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor